Utah, 2025Winter Weather in Utah, May 18, 2025
May 18, 2025 · NWS GJT · 1 event in 1 county or zone
A negatively tilted low pressure trough and associated cold front moved through eastern Utah and western Colorado, bringing much colder air and gusty winds in addition to light to moderate snowfall in the mountains. Given the late season nature of this event in mid May, roads remained slushy and snow packed at times at the higher passes causing some travel impacts.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A negatively tilted low pressure trough and associated cold front moved through eastern Utah and western Colorado, bringing much colder air and gusty winds in addition to light to moderate snowfall in the mountains. Given the late season nature of this event in mid May, roads remained slushy and snow packed at times at the higher passes causing some travel impacts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 18, 10:33 AM MST, 2 hours 27 minutes earlier. Its key messages:
- Widespread valley rain and mountain snow, along with southwesterly wind gusts up to 40 mph, will develop today. Winter Weather Advisories are in effect for elevations above 9500 feet.
- Temperatures will be below normal the next several days, before warming to near normal Tuesday and Wednesday.
- A warmer and drier pattern sets up for the late week period, with temperatures climbing to 5-10 degrees above normal by Friday and a potential return of fire weather concerns.
Area forecast discussion, May 18, 10:33 AM MST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1133 AM MDT Sun May 18 2025
.KEY MESSAGES...
- Widespread valley rain and mountain snow, along with
southwesterly wind gusts up to 40 mph, will develop today.
Winter Weather Advisories are in effect for elevations above
9500 feet.
- Temperatures will be below normal the next several days,
before warming to near normal Tuesday and Wednesday.
- A warmer and drier pattern sets up for the late week period,
with temperatures climbing to 5-10 degrees above normal by
Friday and a potential return of fire weather concerns.
&&
.SHORT TERM /THROUGH MONDAY/...
Issued at 333 AM MDT Sun May 18 2025
The much anticipated trough of low pressure is just to our west,
with moisture streaming into the region on strong southwesterly flow
aloft. Virga showers have been ongoing for the last several hours
over mainly eastern Utah as the surface layers gradually moisten.
However, between the gusty outflow associated with these virga
showers and the generally stronger synoptic winds mixing down from
the 70-80 knot jet aloft. These winds will continue into tomorrow as
the cold front approaches, with gusts of 30-40 mph possible. The
trough becomes negatively tilted as it moves into eastern Utah and
western Colorado, ushering in colder air aloft and kicking off
widespread precipitation by this afternoon. Valleys can expect rain,
while higher elevations will see a rain/snow mix transitioning to
all snow above around 9K feet. Between the widespread shower
activity, the cloud cover, and the much colder airmass aloft,
temperatures this afternoon will run 10-15 degrees colder than the
same time yesterday. The desert valleys will be in the upper 60s to
maybe the low 70s, while the mountain towns will be in the 40s.
The period of most intense precipitation is expected to be from this
afternoon through late tonight as the cold frontal finally pushes
through the region. Additionally, the best forcing associated with
this trough will swing through the Four Corners and the southern
mountains. As a result, the highest snow accumulations are expected
over the San Juans and into the central mountains. Totals for these
ranges, by Monday morning, will be in the 6-12 inch range, with
locally higher amounts possible on favored orographics. The northern
mountains will see lesser amounts, but still in Advisory range with
4-10 inches expected. Winter Weather Advisories remain in effect from
6AM this morning through 6AM tomorrow morning for elevations above
9500 feet. This will impact travel across the mountain passes,
particularly this evening, so use caution if travelling. The ongoing
precipitation will keep lows fairly mild tonight, despite the cooler
post-frontal airmass.
A punch of much drier air moves in behind the cold front, bringing
an end to much of the precipitation Monday morning. Showers will
linger over the higher terrain, particularly north of I-70. Another
wave drops out of the Pacific Northwest on Monday morning, which
will help keep these showers going through the afternoon. Flow also
shifts to northwesterly on Monday, driving light orographic showers
that favor the northern mountains. All that said, with the limited
moisture, additional rain or snow accumulations will be limited.
Most ranges can expect up to an additional inch, while the northern
mountains could see 1-3 inches by Tuesday. Temperatures remain a
good 10 degrees below normal for Monday under cold northwesterly
flow.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 333 AM MDT Sun May 18 2025
Following Monday, a very broad, low-amplitude ridge (nearly zonal
flow) develops over the majority of the western CONUS. Models paint
a few weak shortwaves clipping far northeastern Utah and far
northwestern Colorado, bringing the potential for a few light
showers. However, with drier conditions in place, all this activity
will likely produce is gusty outflow winds. Temperatures once again
rise in eastern Utah and western Colorado, with near-normal high
temperatures on Tuesday and Wednesday giving way to highs 5-10
degrees above normal on Friday. Drier conditions (single-digit RH in
most valleys) and moderate gusts (exceeding 25 mph or higher at high
elevations) may yield some fire concerns towards the end of the
week. However, with this recent bout of moisture paired with fuels
deemed not critical for much of the region, it remains to be seen if
the setup will be in place for an increased fire risk or not.
Nonetheless, it is worth watching going forward.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1131 AM MDT Sun May 18 2025
Scattered to widespread showers are expected through the taf
period. Lower elevations will see rain, while the higher
elevation terminals will see a rain/snow mix transitioning to
all snow. Gusts up to 30 mph are expected, with higher gusts
possible with passing showers. VFR conditions will prevail
through 06z tonight, although brief drops to MVFR/IFR will be
possible. After 06z, the higher elevation terminals will see
MVFR to IFR conditions prevail.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 6 AM MDT Monday for COZ004-009-
010-012-013-018-019.
UT...None.
&&
SHORT TERM...BGB
LONG TERM...TGJT
AVIATION...TGJTHazardous weather outlook, May 18, 2:37 AM MST, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
337 AM MDT Sun May 18 2025
COZ001>014-017>023-UTZ022>025-027>029-190945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
337 AM MDT Sun May 18 2025
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
A system moving in today will bring breezy conditions with gusts up
to 40 mph and widespread precipitation. Valleys will see rain, while
elevations above 9500 feet are expected to see 4-10 inches of snow,
with locally higher amounts possible. Winter Weather Advisories are
in effect.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Precipitation will linger through Monday afternoon, with the focus
shifting to the northern mountains. A drier and quieter pattern will
set up for the second half of the week, with temperatures gradually
climbing to 10 or so degrees above normal.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
In the hours before
Local storm report, May 18, 9:59 AM MST, 3 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1059 AM MDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 AM Tstm Wnd Gst 2 NW Montrose 38.50N 107.90W
05/18/2025 M45 MPH Montrose CO ASOS
ASOS station KMTJ Montrose Rgnl Airport.
&&Winter Weather, La Sal & Abajo Mountains
- When
- May 18, 1:00 PM MST to 8:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Generally 4 to 7 inches of snow fell over the La Sal Mountains with around 2 inches of snow over the Abajo Mountains.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, May 18, 2025$1.4 million · EF3 · 16 events
- Tornadoes and Hail in Oklahoma, May 18, 2025$315,000 · EF3 · 45 events
- Tornadoes and Hail in Kansas, May 18, 2025$542,000 · EF3 · 30 events
- Cold in California, May 18 to 19, 20252 deaths · 2 events
- Tornado and Hail in Kansas, May 18, 2025EF3 · 19 events
- Tornadoes and Hail in Kansas, May 18, 2025EF3 · 17 events
- Tornado and Hail in Nebraska, May 18, 2025$1.5 million · EF2 · 11 events
- Tornadoes and Flash Flood in Texas, May 18, 20254 injured · $866,000 · EF1 · 20 events
- Tornado and Damaging Winds in Mississippi, May 18, 20251 injured · $1.2 million · EF1 · 24 events
- Tornado and Damaging Winds in Mississippi, May 18, 2025$972,000 · EF1 · 8 events
- Tornadoes and Flash Flooding in Nebraska, May 18 to 19, 2025$1.8 million · EF0 · 18 events
- Flash Flooding and Hail in Kansas, May 18 to 19, 2025$2.2 million · 2 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1253829.